Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Jackson, KY

July 1, 2005Leslie County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2005, 3:14 PM EDT for Leslie County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 3:14 PM EDT (19:14 UTC)
Expired
Jul 1, 2005, 4:00 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:31 PM EDTTSTM WND DMGCutshin, KYDISPATCH REPORTED TREES DOWN ON HIGHWAY 699.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 011914
SVRJKL
KYC131-012000-
/O.NEW.KJKL.SV.W.0099.050701T1914Z-050701T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
314 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LESLIE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 400 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM TOULOUSE TO KALIOPI TO SIZEROCK...OR
  ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HYDEN TO 6 MILES
  NORTHWEST OF HYDEN TO 7 MILES NORTHWEST OF HYDEN...AND MOVING
  SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  THOUSANDSTICKS AND BOBS FORK BY 320 PM EDT
  HOSEA AND HYDEN BY 335 PM EDT
  WOOTON BY 340 PM EDT
  WENDOVER BY 350 PM EDT
  HOSKINSTON...STINNETT...SMILAX AND ESSIE BY 355 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3731 8335 3731 8346 3722 8352 3714 8355
      3695 8350 3703 8330 3706 8317 3723 8333

$$

HAL
2 follow-up statements
000 
WWUS53 KJKL 011933
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT FRI JUL 1 2005

KYC131-012000-
/O.CON.KJKL.SV.W.0099.000000T0000Z-050701T2000Z/
LESLIE KY-
333 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
LESLIE COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SMILAX TO BIG FORK TO
WARBRANCH...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HAZARD TO
9 MILES SOUTHEAST OF HYDEN TO 11 MILES NORTHWEST OF HARLAN...MOVING
SOUTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BIG FORK BY 340 PM EDT
  YEADDISS BY 345 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3731 8335 3731 8346 3722 8352 3714 8355
      3695 8350 3703 8330 3706 8317 3723 8333

$$

EDWARDS
000 
WWUS53 KJKL 011959
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT FRI JUL 1 2005

KYC131-012008-
/O.EXP.KJKL.SV.W.0099.000000T0000Z-050701T2000Z/
LESLIE KY-
359 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR LESLIE COUNTY EXPIRES AT 400
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3731 8335 3731 8346 3722 8352 3714 8355
      3695 8350 3703 8330 3706 8317 3723 8333

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:46 AM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 9:46 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT FRI JUL 1 2005

.DISCUSSION...

SFC COLD FRONT CURRENTLY STRETCHED FROM LAKE HURON DOWN THROUGH
SOUTHERN IL WILL APPROACH FROM THE NORTHWEST TODAY. LATEST SWODY1
INDICATES LESS OF A THREAT FOR SVR THAN PREVIOUSLY THOUGHT...
HOWEVER WILL CONTINUE TO LET THINGS RIDE WITH THE APPROACH OF THE
FRONT AND SOME UPPER LEVEL SUPPORT ON THE RRQ OF A JET STREAK WHICH
PREVIOUS SHIFT MENTIONED. ONLY CONCERN FOR NOW IS THE HIGH
TEMPERATURES. 850 TEMPS ARE A BIT COOLER THAN YESTERDAY...HOWEVER
FEEL MID 80S MAY BE A BIT TOO LEAN AHEAD OF THE FRONT. WILL OPEN UP
A RANGE TO ALLOW FOR SOME WARMER READINGS.

&&

.PREV DISCUSSION...

350 AM EDT FRI JUL 1 2005

PRE FNTL TROF CROSSING CWFA ATTM. SHRA/TSRA BUT SO FAR NO SVR. FNT
STILL HANGING BACK ACROSS THE OH VLY AND EXPECT CROSSING DURING
EARLY AFTN...OR PEAK HEATING. UPPER LVL JET SHOULD LEND SOME
DIVERGENCE TO UPPER ATMOS AND CREATE ADDITIONAL INSTABILITY.
HOWEVER...HELICITY WEAK SO DAMAGING WINDS THE MAIN THREAT. CAN NOT
RULE OUT ISOLATED HAIL REPORTS BUT FZNG LVL QUITE HIGH AND HAIL
WOULD HAVE TO BE VERY LARGE TO REACH THE SFC WITH ANYTHING LARGER
THAN A NICKEL.

POST FNTL WILL SEE VERY HIGH RH AND HIGH PROB FOR DENSE FOG SAT AM.
HAVE LISTED PATCHY DENSE FOG WITH 1/4 MI VIS. WILL LEAVE FOR LATER
SHIFTS TO ISSUE ADV IF NECESSARY. FNT TO CRUISE THRU AND HAVE DIPPED
HIGH TEMPS ON SAT SLIGHTLY BUT THINKING THAT WITH GOOD JUNE
SUN...TEMPS SHOULD RECOVER QUICKLY. FROM SUN ON...TEMPS WILL RETURN
TO PRE FNTL LEVELS IN THE UPPER 80S TO NEAR 90. OUR ONLY SAVING
FACTOR IS THE DEEP WOODS TENDS TO KEEP US BELOW HEAT ADVISORY
CRITERIA.

REST OF FCST IN GOOD SHAPE AS A SERIES OF WEAK VORTS CROSS THE CWFA
FROM MON THE 4TH ON AND TIMING WOULD BE PROBLEMATIC AT BEST. EACH
DISTURBANCE COULD INITIATE TSRA- IN COMBINATION WITH AFTN HEATING
BUT COVERAGE WILL BE MINIMAL.

1110 PM EDT THU JUN 30 2005

UPDATED ZONES TO KEEP SLIGHT CHANCE POPS GOING ALL NIGHT LONG ACROSS
THE CWA EXCEPT WILL INCREASE TO CHANCE ACROSS THE NORTHWEST TIER OF
COUNTIES. MCS OVER OHIO VALLEY IS MOVING TOWARDS THE AREA FROM THE
NW BUT ATMOSPHERE OVER CWA HAS BEEN WORKED OVER PRETTY GOOD THIS
EVENING WITH NO TIME TO RECOUP BEFORE THE SUNSET. THEREFORE BELIEVE
THE ACTIVITY WILL FALL APART FAIRLY QUICKLY AS IT MOVES IN.

TEMPS WERE RUNNING COOLER THAN THE GRIDS HAD PAINTED WITH JKL
ALREADY BELOW THE FORECAST MIN THUS DROPPED MIN TEMPS A FEW DEGREES
OVER THE NORTHERN HALF OF THE CWA AND ADJUSTED HOURLY TEMPS TO
BETTER HANDLE SITUATION. REMAINDER OF THE AREA LOOKED FINE AS FAR AS
TEMPS GO.

UPDATED ZONES HAVE ALREADY BEEN SENT...REST OF THE PRODUCTS ARE ON
THEIR WAY.

820 PM EDT THU JUN 30 2005

UPDATE ON ITS WAY TO TAKE OUT WATCH. ACTIVITY HAS PRETTY MUCH FADED
IN THE WATCH AREA WITH SOME CONVECTION STILL ONGOING OVER OUR
SOUTHWEST COUNTIES BUT EVEN THIS IS BEHIND THE OUTFLOW NOW AND JUST
SEEMS TO BE A BUNCH OF HEAVY RAINERS. MAYBE SOME SMALL HAIL AND
GUSTY WINDS REMAINING WITH THOSE BUT SEVERE THREAT SEEMS TO BE OVER
IN OUR CWA FOR THE EVENING.

ONLY OTHER CHANGE TO ZFP...OTHER THAN TAKING OUT THE WATCH...WILL BE
TO TAPER POPS DOWN ACROSS THE BOARD BUT ESPECIALLY ACROSS THE
NORTHERN HALF NOW THAT ACTIVITY HAS PUSHED SOUTH.

550 PM EDT THU JUN 30 2005

MCS FROM OH HAS PROPAGATED SOUTH INTO THE AREA...WITH ADDITIONAL
DEVELOPMENT TAKING PLACE AHEAD OF IT. THE CONVECTION WAS NOT HANDLED
WELL BY THE MODELS...AND HAVE AUGMENTED POPS ABOVE MOS VALUES OVER
ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA FOR THIS EVENING.
AFTER THE EVENING CONVECTION PASSES/DIMINISHES...EXPECT CLEARING
SKIES AND QUIET WEATHER FOR MOST OF THE NIGHT...JUST A SLIGHT CHANCE
OF PRECIP AS A COLD FRONT APPROACHES THE AREA TOWARD MORNING.

ON FRIDAY AND FRIDAY NIGHT HAVE FAVORED THE ETA AND ITS HIGHER
POPS...AS WAS THE CASE YESTERDAY. HOWEVER...DID UNDERCUT THE ETA MOS
POPS SLIGHTLY IN THE SOUTH...WHILE STILL GOING WITH MINIMAL LIKELY
POPS. THREAT OF SEVERE WEATHER WILL DEPEND ON THE AMOUNT OF
DESTABILIZATION. HOWEVER...THINK THAT THE ETA IS A BIT TOO COOL
AGAIN...AND HAVE GONE CLOSER TO THE GFS MOS (WHICH WOULD BE MORE
FAVORABLE FOR STRONG STORMS). ALSO...PRECIP MAY BE AIDED BY THE
RIGHT REAR QUADRANT OF AN UPPER JET IN THE AFTERNOON.

PRECIP COULD LINGER INTO FRIDAY EVENING...ESPECIALLY IN THE
SOUTHEAST. AFTER FRONTAL PASSAGE...DRY WEATHER IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH THE WEEKEND. LEANED TOWARD THE WARMER ETA TEMPS
FOR THE WEEKEND.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GEOGERIAN
Hazardous weather outlook, Jul 1, 4:05 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EDT FRI JUL 1 2005

KYZ080-084>088-107-109-110-112>120-020900-
BELL-BREATHITT-CLAY-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LAUREL-LESLIE-
LETCHER-MAGOFFIN-MARTIN-MCCREARY-OWSLEY-PERRY-PIKE-WHITLEY-
INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HARLAN...
HAZARD...HINDMAN...HYDEN...INEZ...JACKSON...LONDON...MANCHESTER...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PINEVILLE...PRESTONSBURG...
SALYERSVILLE...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
405 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE
OR LESS.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM
INDEPENDENCE DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE.

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-020900-
BATH-ELLIOTT-ESTILL-FLEMING-JACKSON-LEE-MENIFEE-MONTGOMERY-MORGAN-
POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WOLFE-
INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG...
FRENCHBURG...IRVINE...MCKEE...MONTICELLO...MOREHEAD...
MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...SANDY HOOK...
SOMERSET...STANTON AND WEST LIBERTY
405 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WINDS AND SMALL HAIL.

AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE
OR LESS.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM
INDEPENDENCE DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE.

DUSTY

In the hours before

Local storm report, Jul 1, 9:25 AM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 NW SANDY HOOK         38.11N 83.15W
06/30/2005                   ELLIOTT            KY   FIRE DEPT/RESCUE

            TREES DOWN ON HIGHWAY 556

&&

ABE
Local storm report, Jul 1, 2:14 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MIDDLESBORO             36.61N 83.72W
07/01/2005                   BELL               KY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED TREES DOWN ON EXETER AND CHESTER
            AVENUES.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:48 PM EDTSevere Thunderstorm WarningJKLBreathitt29 min
Jul 1, 3:06 PM EDTSevere Thunderstorm WarningJKLPerry39 min
Jul 1, 3:51 PM EDTSevere Thunderstorm WarningJKLPerry24 min
Jul 1, 3:59 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.